Warfarin/Vitamin E (Alpha Tocopherol) Greater Than or Equal To 800 Units Interactions
This information is generalized and not intended as specific medical advice. Consult your healthcare professional before taking or discontinuing any drug or commencing any course of treatment.
Serious. These medicines may interact and cause very harmful effects. Contact your healthcare professional (e.g. doctor or pharmacist) for more information.
How the interaction occurs:
Large doses of vitamin E can decrease the amount of clotting materials in your blood.
What might happen:
Vitamin E may increase the effects of your blood thinner. You may experience an increased chance for bleeding, including bleeding from your gums, nosebleeds, unusual bruising, or dark stools.
What you should do about this interaction:
This interaction is most likely to occur when starting, stopping or changing the dose of your vitamin E, especially if you are taking 800 units of vitamin E or more daily. If your doctor prescribes these two medicines together, you may need to have your bleeding times checked more often. It may be necessary to adjust the dose of your blood thinner.If you experience bruising or bleeding, contact your doctor. Your healthcare professionals (e.g. doctor or pharmacist) may already be aware of this drug interaction and may be monitoring you for it. Do not stop, start, or change the dosage of any medicine before checking with them first.
- 1.Corrigan JJ Jr, Ulfers LL. Effect of vitamin E on prothrombin levels in warfarin-induced vitamin K deficiency. Am J Clin Nutr 1981 Sep; 34(9):1701-5.
- 2.Heck AM, DeWitt BA, Lukes AL. Potential interactions between alternative therapies and warfarin. Am J Health Syst Pharm 2000 Jul 1;57(13):1221-7; quiz 1228-30.
- 3.Kim JM, White RH. Effect of vitamin E on the anticoagulant response to warfarin. Am J Cardiol 1996 Mar 1;77(7):545-6.
- 4.Koselugo (selumetinib) US prescribing information. AstraZeneca Pharmaceuticals LP April, 2020.
- 5.Agenerase (amprenavir) Capsules US prescribing information. GlaxoSmithKline May, 2005.
- 6.Corrigan JJ Jr, Marcus FI. Coagulopathy associated with vitamin E ingestion. JAMA 1974 Dec 2;230(9):1300-1.
- 7.Schrogie JJ. Letter: Coagulopathy and fat-soluble vitamins. JAMA 1975 Apr 7;232(1):19.
- 8.Anonymous. Vitamin K, vitamin E and the coumarin drugs. Nutr Rev 1982 Jun; 40(6):180-2.
- 9.Phansalkar S, van der Sijs H, Tucker AD, Desai AA, Bell DS, Teich JM, Middleton B, Bates DW. Drug-drug interactions that should be non-interruptive in order to reduce alert fatigue in electronic health records. J Am Med Inform Assoc 2012 Sep 25.
CONDITIONS OF USE: The information in this database is intended to supplement, not substitute for, the expertise and judgment of healthcare professionals. The information is not intended to cover all possible uses, directions, precautions, drug interactions or adverse effects, nor should it be construed to indicate that use of a particular drug is safe, appropriate or effective for you or anyone else. A healthcare professional should be consulted before taking any drug, changing any diet or commencing or discontinuing any course of treatment.